For more trusted health
news and information,
visit CBS Pittsburgh's
PITTSBURGH (KDKA) — If you look on a bottle of children’s acetaminophen, you’ll see the instructions for infants are pretty much non-existent. It only says to call your doctor.
Last year, there were 270,000 overdoses on acetaminophen, brand name Tylenol. Three out of every hundred cases involved children’s acetaminophen products.
“Acetaminophen is the most common call we receive. It represents about 7 percent of our calls,” says Edward Krenzelok, of the Pittsburgh Poison Control Center.
An FDA advisory panel is meeting to decide whether label instructions need to be clearer for children under 2 and whether the directions should be changed to milliliters instead of teaspoons.
“The other thing that I think will come out of this meeting today is that there will be flow restrictors on there so that you can’t pour an unlimited amount out,” adds Krenzelok. “You’ll squeeze, it will fill a little reservoir and you’ll have exactly the amount you should give your child.”
These measures are being called for by the American Academy of Pediatrics.
“As long as it’s well marked and it says 5 milliliters or two and a half milliliters, again, it shouldn’t be all that complicated, and most of the devices that are available are marked that way now,” points out Dr. Mark Diamond of Children’s Community Pediatrics. “The labels should have dosages based on weight.”
For instance, a 9-month-old weighing 25 pounds would get 160 mg or 5 milliliters, and a 14-month-old weighing 25 pounds would get the same dose.
Weights can range widely for children, so going by age could lead to the wrong dose.
It’s a safe medicine to reduce fever and pain at the correct dose, but too much can lead to liver failure and even death.